Kansas, 2009

Damaging Winds in Kansas, August 10, 2009

August 10, 2009 · NWS TOP · 9 events in 9 counties and zones

On the morning of Monday, August 10 a cluster of thunderstorms formed in central Kansas which organized into a bow echo around 11:00 am and produced strong winds at the surface. The hardest hit region was Dickinson and Morris counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

On the morning of Monday, August 10 a cluster of thunderstorms formed in central Kansas which organized into a bow echo around 11:00 am and produced strong winds at the surface. The hardest hit region was Dickinson and Morris counties. Numerous reports of structural damage and snapped trees were received from a widespread area, with the cities of Enterprise, White City, and Council Grove reporting roofs blown off of structures and large diameter trees snapped. As the bow moved toward the east it produced significant tree and structural damage in the cities of Admire and Allen in Lyon County. The storm left behind a swath of damage 20 miles wide that went from Saline County to the Kansas/Missouri border. The storm moved out of Kansas and into Missouri around 4:30 pm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 10, 5:40 AM CST, 4 hours 30 minutes earlier.

Area forecast discussion, Aug 10, 5:40 AM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
640 AM CDT MON AUG 10 2009

.UPDATE...
UPDATED THE AVIATION DISCUSSION.

&&

.DISCUSSION...
11Z PROFILER DATA SUGGESTS THE 850 FRONT IS SOUTH OF MHK AND IN THE
VCNTY OF TOP AND FOE...BASICALLY SOUTH OF I-70 AND TURNING NORTHEAST
TOWARDS STJ AND DMX. MEANWHILE THE SFC TROUGH AXIS LOOKS TO BE JUST
SOUTHEAST OF TOP AND FOE. BELIEVE THESE FEATURES WILL BE THE MAIN
FOCUS FOR CONVECTION LATER TODAY AND OVERNIGHT. WATER VAPOR SHOWED A
SHORTWAVE TROUGH MOVING ACROSS THE NORTHERN PLAINS...AND A FEW
WEAKER DISTURBANCES MOVING OVER THE CENTRAL ROCKIES.

FOR FURTHER INFORMATION...SEE PREV DISCUSSION.

&&

.AVIATION...
06Z NAM HAD 850 FRONT AND SFC TROUGH A LITTLE FURTHER NORTHWEST THAN
WHAT 11Z SFC OBS AND PROFILER DATA SUGGEST. WITH MODELS FORECASTING
THESE FEATURES TO PUSH SOUTH THROUGH THE DAY...THINK THE PROB THAT
SOMETHING WOULD DEVELOP OVER THE TERMINALS IS LOW. THEREFORE WILL
KEEP A VFR FORECAST GOING DURING THE DAY. WILL NEED TO MONITOR HOW
CONVECTION OUT WEST EVOLVES AS POSSIBLE DISTURBANCES MOVE OUT OF THE
ROCKIES. DUE TO LOW CONFIDENCE IN MODELS /SUFFERING FROM CONVECTIVE
FEEDBACK/ LEFT VCTS IN FROM PREVIOUS FORECAST FOR THE OVERNIGHT
HOURS.

WOLTERS

&&

.PREV DISCUSSION.../255 AM CDT MON AUG 10 2009/
FCST FOCUS ON PRECIP CHCS TODAY/TONIGHT.

06Z SFC MAP SHOWED A DIFFUSE FRONTAL BOUNDARY EXTENDING FROM MN
SOUTH THROUGH EASTERN NE INTO CENTRAL KS. 850MB PROFILERS SHOW
WIDESPREAD 30-40KT SOUTHERLY FLOW ACROSS MUCH OF KS IN ADVANCE OF
YET ANOTHER SHORTWAVE WHICH WAS MOVING OUT OF CO/WY AND ENHANCING A
CONVECTIVE CLUSTER ACROSS NE CO EARLY THIS MORNING.

NAM/GFS MOS HAVE COME INTO AGREEMENT ON HIGHER PRECIP CHCS TONIGHT
HOWEVER GFS APPEARS TO BE SUFFERING FROM CONVECTIVE FEEDBACK
PROBLEMS. PREFER THE NAM THIS FCST IN THE SHORT TERM THROUGH TUES.

TODAY...NEXT WAVE NOW MOVING OUT OF CO/WY SHOULD ACT TO ENHANCE LIFT
ACROSS THE REGION THIS MORNING. CONTINUED WAA IN THE 850-700MB LAYER
ATOP THE DIFFUSE FRONT SHOULD LEAD TO ADDITIONAL SCT STORMS. NOT
CONFIDENT THAT THE COMPLEX NOW ACROSS NE CO WILL CONGEAL INTO A
LONGER LIVED CLUSTER THAT WOULD IMPACT OUR CWA BUT THIS IS SOMETHING
TO MONITOR GIVEN THE BROAD AREA OF WAA IN PLACE.  DEPENDING ON
AMOUNT OF SUN...WE COULD SEE 90S YET AGAIN WHICH WOULD PRODUCE
MUCAPES OF 2000-3000 J/KG WHILE DEEPER LAYER SHEAR IS ALSO FCST TO
INCREASE INTO THE 30-40KT RANGE LATER THIS EVENING.

TONIGHT...850 THETAE AXIS WILL BE POSITIONED ACROSS CENTRAL KS WITH
850-700MB WAA FCST TO INCREASE AS THE MID LVL TROUGH APPROACHES.
LIKELY PRECIP CHCS LOOK REASONABLE GIVEN UPPER DIV AND PERSISTENCE
OF MUCAPES AOA 1000 J/KG. FRONTOGENETICAL FORCING IN THE 925-700MB
COULD ALSO ENHANCE THE HEAVY RAIN THREAT GIVEN THE EXPECTED
INSTABILITY.

TUES-FRI...MID LVL TROUGH WILL FINALLY PASS TUES A.M. BRINGING AN
END TO PRECIP FOR SEVERAL DAYS. NEAR AVG TEMPS LOOK LIKE A GOOD BET
THROUGH THE REMAINDER OF THE WEEK GIVEN 850MB TEMPS.

CO

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 10, 2:48 AM CST, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
348 AM CDT MON AUG 10 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-110900-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
348 AM CDT MON AUG 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT AS A
SLOW MOVING COLD FRONT SAGS SOUTH. ANY STORMS TODAY INTO TONIGHT WILL
BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL.

A LARGER COMPLEX OF STORMS COULD DEVELOP ACROSS THE AREA TONIGHT.
IF THAT COMPLEX OF STORMS DOES DEVELOP IT WOULD PRODUCE HEAVY
RAINS ESPECIALLY SOUTH OF INTERSTATE 70 WHERE AMOUNTS IN EXCESS OF
ONE OR TWO INCHES COULD OCCUR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS NEXT SATURDAY AND
SUNDAY.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION MAY BE
NECESSARY LATER TODAY AND TONIGHT.

The radar

The Topeka radar (KTWX), 142 km away, was scanning. The volume nearest the first event began at 16:09 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ottawa

When
August 10, 10:10 AM CST to 10:46 AM CST
Where
Ottawa County, 0.69 mi S of Tescott to 5.55 mi ESE of Niles
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.010, -97.880

The first report from this storm as it entered Ottawa county was received at 1010 am CST from law enforcement officers. The strongest part of the storm passed to the south of Ottawa County; however; the northern extent of the bow echo feature moved through the southern half of the county. Aside from trees being reported down across the southern part of the County, namely in Tescott, damage was mostly negligible. The county reported no cost in damages from the storm as it moved through.

Thunderstorm Wind, Dickinson

When
August 10, 10:40 AM CST to 11:27 AM CST
Where
Dickinson County, 2.82 mi N of Solomon to 2.14 mi NNE of Lyona
Measured
78 kt (90 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
38.960, -97.360

National Weather Service Personnel conducted a storm survey of Dickinson County following the storm's passage through the area. The strongest part of the storm passed through the county during the late morning. The first damage report from the county came into the office at 1040 CST. As the storm moved through the county it produced a wide swath of damage approximately 10 miles wide. Numerous powerlines were snapped from the strong winds. For the immediate few hours after the storm passed through Dickinson county every north-south thoroughfare was blocked by the downed power lines. Spotters who had fairly extensive damage done to their property estimated the winds at 90 to 100 mph. Several outbuildings were completely destroyed by the wind. Several houses sustained minor damage to the exterior from high winds and small hail.

Thunderstorm Wind, Geary

When
August 10, 10:46 AM CST to 11:27 AM CST
Where
Geary County, 24.04 mi WSW of Alida to 6.13 mi SW of Brant
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.960, -97.360

A trained spotter reported an estimated 70 mph winds out of Geary county. The path that the storm took through the county was determined by radar and damage to cities just south of the Geary/Morris county lines. No damage was reported out of Geary county.

Thunderstorm Wind, Morris

When
August 10, 11:02 AM CST to 12:25 PM CST
Where
Morris County, 5.58 mi WNW of Latimer to 2.97 mi NNE of Dunlap
Measured
70 kt (81 mph) measured gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
38.770, -96.920

The measured wind gust of 80 mph came out of White City. The main structure of the storm moved through Morris county, producing 80 to 90 mph winds. Some structures in White City suffered major damage as a result of the wind storm. Most of these structures were pre-fabricated homes, garages, and a mobile home, which was not tied down. Windows were also broken out of permanent structures from wind and hail being thrown against the sides of the the structures. The major damage swath was about 20 miles wide with the storm track from this event being the mid line of the storm's damage path. In Council Grove, reports were received of 36 to 48 inch trees being snapped by the strong winds. Quarter sized hail was also reported at this location.

Thunderstorm Wind, Lyon

When
August 10, 11:45 AM CST to 12:44 PM CST
Where
Lyon County, 5.29 mi W of Bushong to 0.69 mi S of Reading
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
38.650, -96.348

The wind event continued through Lyon county and did damage to some out buildings near the city of Allen. The city of Allen and Admire also reported many large trees and tree limbs snapped as a result of the wind. The swath of damage was around 20 miles wide, with the mid line drawn through the center of the damage path.

Thunderstorm Wind, Coffey

When
August 10, 12:18 PM CST to 1:28 PM CST
Where
Coffey County, 5.62 mi NW of Strawn to 8.36 mi S of Agricola
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.330, -95.940

The southern edge of the storm moved through Osage county and produced minor damage to various structures and trees. Ultimately no property damage was reported during the storm. Radar was used to estimate the path of the storm through the area.

Thunderstorm Wind, Osage

When
August 10, 12:23 PM CST to 1:20 PM CST
Where
Osage County, 3.4 mi W of Barclay to 4.75 mi SE of Maxon
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.580, -95.943

The main part of the wind event continued through Osage county where multiple reports of downed trees and tree limbs were received by the NWS. Radar was primarily used to determine the path of the wind, but Local Storm Reports were very instrumental in determining the times and severity of the damage. According to the local Emergency Manager, no significant damage was caused by the storm.

Thunderstorm Wind, Franklin

When
August 10, 12:46 PM CST to 1:39 PM CST
Where
Franklin County, 1.76 mi WSW of Williamsburg to 0.88 mi NE of Lane
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.470, -95.500

The northern end of the storm moved through Franklin county and caused only minor tree damage. Power was knocked out in the city of Princeton as a result of the storm.

Thunderstorm Wind, Anderson

When
August 10, 12:46 PM CST to 1:50 PM CST
Where
Anderson County, 13.03 mi W of Amiot to 4.27 mi NE of Bush City
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.320, -95.720

Some minor damage occurred as a result of the storm in Anderson county. The only damage that was reported out of Anderson County was a barn that was blown off of its foundation. The condition of the barn prior to the storm is not known. Numerous trees were also blown down and power was lost near the city of Garnett.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193133, 193135, 193913, 193916, 193922, 193930, 193928, 193934, 193937.